Oregon, 2013Rip Currents in Oregon, June 28 to 30, 2013
June 28 to 30, 2013 · NWS PQR · 2 events in 1 county or zone
Rip currents along the Oregon Coast resulted in one fatality and multiple rescues near Lincoln City.
- Deaths
- 1
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rip currents along the Oregon Coast resulted in one fatality and multiple rescues near Lincoln City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 28, 7:45 AM PST, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 28, 7:45 AM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
845 AM PDT FRI JUN 28 2013
.SYNOPSIS...HIGH PRESSURE WILL LEAD TO AREAS OF FOG ALONG THE
COAST...ISOLATED THUNDERSTORMS ACROSS THE CASCADES AND HOT
TEMPERATURES ACROSS THE PACIFIC NORTHWEST THROUGH THE WEEKEND. EVEN
HOTTER TEMPERATURES ARE EXPECTED EARLY NEXT WEEK...AT WHICH TIME
VALLEY LOCATIONS COULD EVEN SEE A THUNDERSTORM OR TWO...BUT
CONFIDENCE REMAINS LOW. EXPECT TEMPERATURES TO COOL A BIT LATE IN
THE WEEK AS MORNING CLOUDS BECOME MORE PREVALENT.
&&
.SHORT TERM...MADE MINOR CHANGES TO SKY COVER WITH THE MORNING UPDATE
AS SATELLITE IMAGERY SHOWS ABUNDANT CLEAR SKIES ACROSS MOST OF THE
AREA. HOWEVER...THERE ARE LOW CLOUDS AND/OR PATCHY FOG HANGING AROUND
NEAR THE COAST AND TO THE NORTH.
THE UPPER RIDGE HAS PUSHED THE CLOUDS AND RAIN OFFSHORE TODAY AND
INTERIOR TEMPERATURES WILL SOAR INTO THE UPPER 80S AND POSSIBLY A FEW
LOCAL SPOTS REACHING 90 F THIS AFTERNOON. SURFACE BASED INSTABILITY
WILL INCREASE ALONG THE CASCADE CREST LATE THIS AFTERNOON WHERE THERE
MAY BE SOME AFTERNOON SHOWERS OR THUNDERSTORMS.
A WEAK UPPER LEVEL DISTURBANCE NEAR 140W WILL BRUSH BY THE COAST LATE
TONIGHT. MODELS HINT AT THE POTENTIAL OF MID LEVEL INSTABILITY OVER
THE NW CORNER OF THE FORECAST AREA DUE TO COLD AIR ADVECTION AS THIS
FEATURE SWINGS OVER THE AREA. LIFT ASSOCIATED WITH THE PV ANOMALY MAY
BE ENOUGH TO PRODUCE SOME ELEVATED CONVECTION LATE TONIGHT OVER OUR
NORTHWEST WATERS BUT THERE IS NO EVIDENCE OF THE FORETELLING ACCAS
TODAY...AND HAVE DECIDED TO REMOVE THE MENTION OF THUNDERSTORMS FOR
TONIGHT.
THIS FEATURE WILL BRING A SURGE OF MID-LEVEL MOISTURE AND LIKELY
ENHANCE MID AND HIGH LEVEL CLOUDS TONIGHT AND SATURDAY MORNING
RESULTING IN SLIGHTLY COOLER TEMPERATURES SATURDAY AFTERNOON. THIS
COOLING WILL BE HARDLY NOTICEABLE HOWEVER...ESPECIALLY WITH THE HUMID
CONDITIONS.
ADDITIONAL SURFACE BASED INSTABILITY MAY LEAD TO A THUNDERSTORM OR
TWO ALONG THE CASCADE CREST SATURDAY AFTERNOON. MODELS SUGGEST THE
AREAS AROUND WILLAMETTE PASS AND MOUNT ADAMS WOULD BE THE MOST
SUSCEPTIBLE. SOUTHWESTERLY STEERING FLOW SHOULD ONCE AGAIN KEEP
STORMS NEAR THE CREST AND POINTS EAST.
INSTABILITY LOOKS LIKE IT WILL BE SHUNTED EAST OF THE AREA SUNDAY SO
EXPECT A MOSTLY SUNNY DAY WITH HIGHS NEAR 90F FOR INTERIOR VALLEYS.
HIGH DEWPOINTS AND LIGHT FLOW OVER THE WATERS WILL LIKELY RESULT IN
COASTAL FOG AND CLOUDS CONTINUING.TH/NEUMAN
.LONG TERM...LOCAL GUIDANCE SUGGESTS HEAT ADVISORIES AND/OR EXCESSIVE
HEAT WATCHES/WARNINGS MAY BE NECESSARY GIVEN THE COMBINATION OF
TEMPERATURES AND UNUSUALLY HIGH DEWPOINTS MONDAY AND TUESDAY. AS A
RESULT...WE WILL CONTINUE THE SPS. THE LARGE SHORTWAVE TROUGH
CURRENTLY OFF THE COAST WILL DIG FURTHER SOUTH EARLY NEXT WEEK
RESULTING IN THE AMPLIFICATION OF THE FOUR CORNERS HIGH PRESSURE.
THIS WILL PLACE THE REGION IN DEEP SOUTHERLY FLOW. MODELS CONTINUE TO
SUGGEST A SLUG OF NEGATIVE 700-500MB THETAE LAPSE RATES WILL
OVERSPREAD THE REGION LATE SUNDAY NIGHT INTO MONDAY MORNING. MODELS
SHOW DECENT INSTABILITY OVER THE AREA MONDAY AND TUESDAY...ESPECIALLY
IN THE MID LEVELS...BUT THINK THERE WILL BE A STRONG CAP TO OVERCOME
TO GET A LOT OF CONVECTION GOING. ESPECIALLY SINCE THERE DOES NOT
SEEM TO BE ANY UPPER LEVEL FORCING TO PROVIDE ADDED LIFT. WILL
CONTINUE THE SLIGHT CHANCE OF THUNDERSTORMS OVER THE CASCADES WITH
THE REST OF THE AREA MOSTLY DRY. TH/NEUMAN
THOSE INTERESTED IN USING SOCIAL MEDIA TO DISCUSS THE UPCOMING HEAT
SPELL...PLEASE CONSIDER USING #HEATWAVE AS A HASHTAG.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THIS EVENING EXCEPT
ALONG THE IMMEDIATE COASTLINE...WHERE PATCHES OF IFR/LIFR FOG WILL
PERSIST. EXPECT CUMULUS BUILDUPS OVER THE CASCADES THIS
AFTERNOON...WITH A THUNDERSTORM POSSIBLE OVER THE CASCADES THIS
AFTERNOON AND EVENING.
KPDX AND APPROACHES...IFR CEILINGS WILL CONTINUE FOR THE NEXT
HOUR OR SO...OTHERWISE EXPECT VFR CONDITIONS THROUGH SATURDAY AND
BEYOND. CUMULUS BUILDUPS ARE LIKELY OVER THE CASCADES THIS
AFTERNOON...WITH AN AFTERNOON OR EVENING THUNDERSTORM POSSIBLE
FOR EASTERN APPROACHES...LIKELY WELL EAST OF THE TERMINAL.
&&
.MARINE...WEAK HIGH PRESSURE WILL REMAIN OVER THE WASHINGTON AND
NORTHERN OREGON COASTAL WATERS THROUGH THE WEEKEND. OTHERWISE
PRESSURE GRADIENTS WILL REMAIN WEAK THROUGH MONDAY...LIKELY
RESULTING IN LIGHT WINDS AND SEAS. HIGH PRESSURE WILL STRENGTHEN
OFFSHORE BY MIDWEEK...WITH INLAND HEAT GENERATING A STRONG THERMAL
LOW EAST OF THE COAST RANGE. THIS SHOULD ALLOW NW WINDS TO
INCREASE TUE/WED. MOIST SUBTROPICAL AIR MASS MAY LEAD TO SOME
AREAS OF DENSE FOG OVER THE WATERS THE NEXT COUPLE DAYS.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...NONE.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jun 28, 5:34 AM PST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
634 AM PDT FRI JUN 28 2013
ORZ005>009-014-WAZ022-023-039-291645-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
634 AM PDT FRI JUN 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH TEMPERATURES IN THE LOW TO MID 90S AND UNUSUALLY HIGH RELATIVE
HUMIDITIES ACROSS INTERIOR VALLEYS ON MONDAY AND TUESDAY WILL
EXACERBATE HEAT RELATED HEALTH ISSUES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
ORZ001>004-010>013-WAZ019>021-040-291645-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-
SOUTH WASHINGTON CASCADE FOOTHILLS-
634 AM PDT FRI JUN 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
Rip Current, Central Oregon Coast
- When
- June 28, 9:30 AM PST to 12:00 PM PST
- Where
- Central Oregon Coast forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
A 54 year-old Vancouver woman died after being caught in a rip current near Lincoln City. Two other swimmers were able to swim back to shore.
Rip Current, Central Oregon Coast
- When
- June 30, 1:00 PM PST to 1:30 PM PST
- Where
- Central Oregon Coast forecast zone
- Injuries
- 4 direct, 0 indirect
- Reported by
- Broadcast Media
Two people were rescued from the D River Wayside near Lincoln City, Oregon. Shortly after this rescue, three more people were rescued from rip currents at Roads End Park near Lincoln City.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 28 to 30, 20133 deaths · 358 injured · $25,000 · 2 events
- Wildfire in Arizona, June 28 to 30, 201319 deaths · 1 event
- Flash Flooding and Flood in New York, June 28, 20131 death · 16 events
- Hail and Damaging Winds in Georgia, June 28, 20131 injured · $258,000 · 1.25 in hail · 26 events
- Flooding in New York, June 28, 2013$950,000 · 2 events
- Flash Flooding and Hail in Pennsylvania, June 28, 2013$540,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Carolina, June 28, 2013$500,000 · 1 in hail · 8 events
- Flash Flooding and Hail in North Carolina, June 28, 2013$400,000 · 1 in hail · 11 events
- Flash Flood in New York, June 28, 2013$500,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, June 28 to 29, 2013$50,000 · 1.25 in hail · 47 events
- Hail and Lightning Strike in Nevada, June 28, 2013$300,000 · 1.5 in hail · 2 events
- Damaging Winds in Alabama, June 28, 2013$182,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457644, 457650.